Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
139 Doctors are Online

Rashes and red bumps around the eye. Prescribed with Desonide and Promiseb topical cream. Asked to stop steroid ointment. Not responding to topical creams

User rating for this question
Very Good
Answered by

Dermatologist
Practicing since : 2005
Answered : 1391 Questions
Question
Rash around eye, controlled for two years with an ointment the dermatologist said not to use for more than a few days (steroid that thins the skin - I used sparingly). When I ran out, my new dermatologist subscribed Desonide cream and Promiseb topical cream, neither are working. Red bumps near the lower edge of my eye (on my skin) are worsening daily.
Posted Fri, 4 May 2012 in Skin Hair and Nails
 
 
Answered by Dr. Sudarshan 55 minutes later
Hi XXXXXXX

Thank you for posting your query.

I have seen your photos. I would like to know a few things before suggesting treatment.

What symptoms do you have - does it itch/ is there pain in these lesions?

May I know the duration of your current problem?

Do you also have dandruff / white flakes on scalp?

What was the diagnosis given by your dermatologist?

Do you have any similar lesions on any other parts of the body like the trunk, neck or the underarm area?

If your diagnosis is Seborrheic dermatitis then above mentioned treatment is correct and you should go ahead with it for at least 7 more days before changing it because medication takes time to give results.

However there can be other conditions with similar presentation.

It would be great if you could upload a better and close up picture of the lesion using the “Upload your reports” section on the right side of the query page. Alternatively, you can email them to me at YYYY@YYYY with the following subject “ATTN to Dr Sudarshan”.

Awaiting your response.
Dr Sudarshan

Above answer was peer-reviewed by
 
Follow-up: Rashes and red bumps around the eye. Prescribed with Desonide and Promiseb topical cream. Asked to stop steroid ointment. Not responding to topical creams 1 hour later
Hi Dr. XXXXXXX

I've reattached the images, hopefully they come in better. Here are the answers to the questions you asked (I didn't see a way to reply on the thread):

1. What symptoms do you have - does it itch/ is there pain in these lesions? No itching (a little sore though), worse in the evenings

2. May I know the duration of your current problem? I've had this for nearly 3 years, was first prescribed a similar remedy but with a stronger steroid, which I used daily (wasn't supposed to but it always came back)

3. Do you also have dandruff / white flakes on scalp? Yes, the last dermatologist I saw took me off T-Gel (Max Strength Tar) and put me on DHS-Sal, which actually made it worse. It's very red, not very itchy, but definitely flakey.

4. What was the diagnosis given by your dermatologist? Yes, over a month ago now.

5. Do you have any similar lesions on any other parts of the body like the trunk, neck or the underarm area? No, just by my eyes and my dry scalp (have had a dry scalp all my life)

6. If your diagnosis is Seborrheic dermatitis then above mentioned treatment is correct and you should go ahead with it for at least 7 more days before changing it because medication takes time to give results. It's been a month. I think my skin has become immune to the new treatment, which did work for a couple days. It's been a month with consistent treatment and now nothing is working.

Thanks again!
XXXXXXX
 
 
Answered by Dr. Sudarshan 1 hour later
Dear XXXXXXX
Thanks for your follow up mail.
The lesions near your eyes show a lot of atrophy along with redness which are signs of overuse of steroids.
Desonide is a mild steroid and it is no longer effective because your skin has become resistant to mild steroids now.
Injudicious use of steroidal creams over long period especially near the eyes can lead to cataract and hence should be avoided.
A mid potent steroid like fluticasone or mometasone can be used for a week or so and once things get better you can switch back to desonide.
Tacrolimus is a steroid sparing formulation and is used in order to avoid steroid and for maintenance therapy.
Avoid sun exposure, overuse of soaps and cleansers, use XXXXXXX warm water (water which is neither too cold nor too hot) to wash your face.
A couple of follow ups with the dermatologist are needed and should not be avoided.
I hope I have answered your query. Please accept my answer f you have no follow up queries.

Regards

Dr.Rohit Batra
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor